May 2017

Spotlight on surge in overdose rates

Needle and Syringe Program staff are being urged to put their support behind International Overdose Awareness Day that takes place on 31 August, as research shows deaths from accidental overdose in Australia have soared by 61 per cent in a decade.

Australia’s Annual Overdose Report 2016, complied by Penington Institute, found deaths from overdose reached 1,137 in 2014, up from 705 deaths in 2004. Most at risk are older men living in rural Australia, particularly Aboriginal men.

Rural and regional Australia has experienced an 83 per cent increase in deaths in the six years between 2008 and 2014 and Aboriginal communities have had to cope with a 141 per cent increase in the decade from 2004, compared to a 45 per cent rise in the non-Aboriginal community.

Prescription opioids, rather than illicit drugs, were responsible for most of the deaths.

Penington Institute CEO John Ryan says International Overdose Awareness Day is about tackling the stigma around drug use and raising awareness of overdose prevention.

There are a whole lot of grieving families suffering in silence because they feel they can’t talk about overdose, and because they don’t talk about it we continue to have this clichéd view of who is impacted by drug addiction and overdose.

John Ryan

“There are a whole lot of grieving families suffering in silence because they feel they can’t talk about overdose, and because they don’t talk about it we continue to have this clichéd view of who is impacted by drug addiction and overdose. It also means there’s no natural community to push for a policy response,” John says.

The International Overdose Awareness Day website displays heart breaking messages from people who have lost family members and friends to drug use.

NSPs can support the message that overdose deaths are preventable by planning an event and sharing it on the International Overdose Awareness Day website. You can also advertise your event on social media with the hashtag #OverdoseAware2017 and download and display promotional materials such as factsheets and posters – available in a number of languages.

See www.overdoseday.com for details.

– Kate Robertson

Organising an event in your community

International Overdose Awareness day is a time to reflect on those lives lost through overdose. It provides an opportunity to support those left behind, share memories and provide overdose prevention training.

Each year at the Needle and Syringe Program and Primary Health clinic in Dandenong an event is held to focus on overdose prevention, education and support. We have previously held a community BBQ to share the message that overdose is preventable with the wider community. In 2016 we held an event to bring together services and clients with a focus on remembering people who we’ve lost to overdose. We have tree of remembrance onsite with messages from those that have lost friends, family and loved ones.

The planning is hard work, but to see communities, services and clients supporting one another, reducing the risk of overdose and generating a cohesive approach is definitely worth it.

Theresa Lewis Leevy
Team Leader, Monash Health Dandenong

The people behind the statistics

On International Overdose Awareness Day, Narelle Hassett’s thoughts will turn to three men: her brother Shane, who died of a prescription drug overdose at the age of 29, and the paramedics who saved her life when she was overdosing from heroin as a troubled 19-year-old.

Narelle is now enjoying a full life as a mum to her step children and doting aunt to Shane’s six-year-old daughter. She avoids even the mildest of medication and loves her job as a disability support worker.

“Every day at work I get a chance to make someone smile. It’s a way for me to give back for all of those bad years. It’s nice to be on the other side.”

Narelle started using heroin at the age of 16 to escape mental health issues, including crippling anxiety. At 19, she realised she had a choice — give up drugs or die.

“That was what prompted the overdose,” Narelle says. “I didn’t know how to go about getting clean, it seemed too overwhelming.”

Luckily for Narelle, ambulance officers promptly attended the scene and administered the overdose antidote medication, naloxone. She has kept the naloxone packaging, marked with the date and time of her overdose. Soon after, with the support of the man she has since married, and her family, she enrolled in a methadone program and turned her life around.

“I think of all the good things I could have missed out on … I was given a second chance at life because of naloxone and two wonderful paramedics who I will never get to thank.”

Shane was not so lucky. After years of doctor shopping for a range of opioid medications to cope with depression, he died at his parent’s home. His father was in the kitchen, unaware that the sound of heavy snoring was an indicator Shane was experiencing an overdose.

Narelle was close to her brother and his death was shattering. She still keenly feels the stigma people who use drugs face and, on International Overdose Awareness Day, she hopes the community will be a little kinder to those impacted by drug use; understanding that mental health issues are often a contributing factor in their choices.

She also hopes that those with family or friends who use drugs will learn the signs of an overdose and ensure they have naloxone on hand. Take home naloxone wasn’t an option when Shane was alive. She wonders if it was, would he still be.